High Wind, Benton
- When
- April 18, 1:00 PM CST
- Where
- Benton forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A strong storm system moved from the Plains into the Upper Mississippi Valley and produced strong gradient winds of 26 to 30 knots (30 to 35 mph) with gusts of 43 to 48 knots (50 to 55 mph) across Eastern Iowa and Illinois. M.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong storm system moved from the Plains into the Upper Mississippi Valley and produced strong gradient winds of 26 to 30 knots (30 to 35 mph) with gusts of 43 to 48 knots (50 to 55 mph) across Eastern Iowa and Illinois. In Norway Iowa, a measured gust of 54 knots (62 mph) was recorded at 1300 CST (2 P.M. CDT). With the advent of sunset, the peak wind gusts subsided a little but were still over 35 knots (40 mph) for much of the night.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 2:44 AM CST, 10 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 344 AM CDT SUN APR 18 2004 .SYNOPSIS...AT 07Z SURFACE LOW WAS OVER NEB PANHANDLE WITH WARM FRONT E-NE INTO SE SD...THEN CURVING EAST TO SOUTHEAST ACROSS NORTHERN DVN CWA FROM ABOUT INDEPENDENCE IA TO STERLING IL. OUTFLOWS FROM EARLIER SEVERE CONVECTION TO NORTH HAD REINFORCED THIS BOUNDARY AND WAS PUSHING IT A BIT SOUTH EARLY THIS MORNING. THUNDERSTORMS ON-GOING EARLY THIS MORNING NORTH OF THE H85 WARM FRONT THAT ARCHED FROM CENTRAL SD TO SE WI. FLOW AT MID AND UPPER LEVELS WAS SW OVER REGION WITH RIDGE OVER WESTERN GULF OF MEXICO AND WESTERN CONUS TROUGH. && .SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...STRONG WINDS TODAY AND POTENTIAL FOR SEVERE WEATHER LATER TODAY AND TONIGHT MAIN CHALLENGES. WIND ADVISORY ALREADY ISSUED BY EVENING SHIFT FOR TODAY THROUGH MIDNIGHT TONIGHT WILL REMAIN IN PLACE AS PRESSURE GRADIENT TIGHTENS TODAY AND DEEP MIXING IN WARM SECTOR WILL PARTIALLY MIX OUT WINDS OVER 50 KTS AT H85 OVER AREA AND UPSTREAM INTO SOUTHERN PLAINS. IN SHORT TERM...LOW CONFIDENCE THAT SOMETHING MAY FIRE ON SURFACE FRONT AS UPSTREAM SHORTWAVE IMPINGES ON FRONT IN NORTHERN CWA THIS MORNING AND KEPT SLIGHT CHANCE FOR THERE. OTHERWISE...FORECAST SOUNDINGS SHOW AREA CAPPED TO SURFACE BASED CONVECTION TODAY AND EXPECT STRONG WINDS TO WASH OUT SURFACE FRONT NORTH OF AREA BY MIDDAY. STAYED WELL ABOVE GUIDANCE FOR HIGH TEMPERATURES WITH 16 DEG C NEARLY 20 DEG C H85 AIRMASS OVER AREA BY AFTERNOON TO RESULT IN NEAR RECORD HIGH VALUES IN MID TO UPPER 80S. THINGS GET INTERESTING TONIGHT AS SURFACE LOW TRACKS MN AND WI PUSHING COLD FRONT INTO FORECAST AREA LATE TONIGHT THAT SHOULD PUSH A LINEAR MCS ACROSS NORTHERN 2/3RDS OF FORECAST AREA. MID LEVEL SHORTWAVE CURRENTLY IN NM SHOWN BY BOTH GFS AND ETA TO REACH SE IA AROUND 00Z SUN WITH BOTH TRYING TO DEVELOP QPF IN THIS WARM SECTOR LATE AFTERNOON AND EARLY EVENING. WITH NO SURFACE BOUNDARIES EXPECTED OVER AREA AT THAT TIME AND H85 FRONT WELL TO NORTH...DO NOT EXPECT MUCH TO GET GOING UNTIL COLD FRONT APPROACHES LATE. HOWEVER...WITH SPC MODERATE RISK JUST TO NORTHWEST AND STEEP MID LEVEL LAPSE RATES AND LOW LEVEL SHEAR MAXIMIZED TO NORTHWEST...PUT SEVERE WORDING INTO NW ZONES FOR EVENING WHERE OUTFLOWS FROM UPSTREAM CONVECTION MAY COME INTO PLAY AHEAD OF FRONT. ONLY MAJOR CHANGE BEYOND WAS BRINGING IN POPS FASTER TUESDAY NIGHT INTO FAR SOUTH...THEN OVER ENTIRE AREA TUESDAY AS WARM FRONT PUSHES BACK NORTH ACROSS CWA. ...DLS... .LONG TERM...(WEDNESDAY THROUGH SATURDAY)... LONG RANGE MODELS ARE IN GOOD AGREEMENT...CARVING OUT A LONG WAVE TROF OVER THE WESTERN HALF OF THE COUNTRY BY MID WEEK. SURFACE FRONT STALLS TO OUR SE. THE ECMWF/GFS SOLUTIONS SHOW THE FRONT FROM SW MO THROUGH NRN IL BY THURSDAY MORNING...WHICH IS FURTHER NW THAN THE UKMET. AS A RESULT...WITH CWA IS IN THE COOLER AIR...TEMPS WILL BE NEAR OR JUST BELOW NORMAL THROUGH THE END OF THE WEEK WITH A THREAT OF SOME LIGHT RAIN EACH DAY AS A SERIES OF WAVES MOVE NE ALONG THE FRONT. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY TODAY AND TONIGHT UNTIL MIDNIGHT. IL...WIND ADVISORY TODAY AND TONIGHT UNTIL MIDNIGHT. MO...WIND ADVISORY TODAY AND TONIGHT UNTIL MIDNIGHT. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1145 AM CDT SUN APR 18 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1145 AM CDT SUN APR 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDY CONDITIONS WILL PERSIST ACROSS THE AREA THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT. SOUTH TO SOUTHWEST WINDS WILL BE SUSTAINED BETWEEN 25 AND 35 MPH...WITH GUSTS AT TIMES APPROACHING 50 MPH...ESPECIALLY WEST OF THE MISSISSIPPI. THIS MAY RESULT IN BLOWING DUST AND SOME REDUCTION IN VISIBILITY IN RURAL OR OPEN AREAS NEAR FRESHLY PLOWED FIELDS. THE POTENTIAL WILL EXIST FOR THE STRONG WINDS TO PERSIST PAST MIDNIGHT...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI. SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF A COLD FRONT WHICH WILL MOVE INTO THE AREA OVERNIGHT. THE AREA MOST AT RISK IS NORTHWEST OF A LINE FROM WASHINGTON IOWA...TO STERLING ROCK FALLS ILLINOIS BETWEEN 8 PM AND 3 AM. THE MAIN THREATS WILL BE LARGE HAIL TO QUARTER SIZE...AND DAMAGING WINDS TO NEAR 70 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT THROUGH TUESDAY NIGHT...BUT THE THREAT OF SEVERE WEATHER WITH THESE STORMS APPEARS LOW AT THIS TIME. CHANCES FOR THUNDERSTORMS WILL CONTINUE DAILY FROM WEDNESDAY THROUGH FRIDAY. THESE WILL BE MOST LIKELY ACROSS THE SOUTHERN HALF OF THE OUTLOOK AREA THAT WILL BE CLOSEST TO A STALLED FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. 05
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394560.